What is being done about lipodystrophy? Has research on this disfiguring side-effect gone on the back-burner because every one says these new meds don't cause it therefore no one cares about the ones who are wearing long sleeves and pants in 90 degree weather... too bad for them?
What a shock if we see a new generation of lipodystrophy in the next 5-10 years. Wouldn't that be a hoot. What if Truvada actually will cause it in 5-10 years. Then what? A big OPP's from the Pharmas and their lobbyists? Disgusting.
Are we unlucky ones condemned to be stared at for the rest of our lives, which could be 25 to 50 years?
All of this from a man-made disease too. How disgusting we are as a human race.
I can't even figure out, or find out online, how I can at least make my body look a little better and I taught fitness for 10 years. How come there is nothing on the internet about this. It's so frustrating.
If you have any advice how I can gain size to my arms and legs, I'd love to hear it.
I kinda hate the answers that are given on this site. They usually don't help.
I am hoping since you have gone thru this, you might have some answers.
PS. I read your survey and that is me to a T. Something has got to be done about this or I fear for our future.
Unfortunately, lipodystrophy research has pretty much stopped in HIV.
The main reasons (or beliefs) are:
1- Lipoatrophy (fat loss under the skin that can cause facial and buttock wasting) is not as common now since AZT and Zerit are no longer used in the developed world. Two studies showed that only 10 percent or so of patients on nucleosides like abacavir or tenofovir may experience some mild or moderate lipoatrophy. Two products have been approved in the US (Sculptra and Radiesse) to treat facial wasting but we are still experiencing challenges in their access. They are not permanent and require yearly application. Companies have restricted their patient assistance program and Medicare only reimburses a minimal amount. So many doctors are discouraged to use it.
2- Lipohypertrophy (fat gain deep in abdominal area) is still happening but not with the same severity. The removal of Crixivan, high doses of Norvir and thymidine analogs may have caused this decrease. However, there are many long term survivors who were exposed to these drugs that have extreme accumulation of visceral fat that has not been able to be reversed with diet and exercise. We only have one product approved for this problem (Egrifta) but it is very expensive and the company has had supply problems. It also works only in 60 percent of patients and only moderately. It is a daily injection that costs over 2000 dollars per month.
Researchers no longer use the term lipodystrophy. I think the fact that they could not agree on a definition and their decreased funding pretty much killed the field. The term "weight gain due to return to health" is used now instead. I know, do not get me started on this!.
Diet and exercise research in HIV has also slowed down considerably due to funding cuts and the perception that we are all doing OK.
A few activists are now trying to get BMS to study the use of leptin for HIV lipohypertrophy. They are exploring it but we will have to wait for a year until they get some immune related data on this hormone. It is now approved as an orphan drug for diabetes related lipodystrophy. A pilot study in HIV showed great results in decreasing belly fat and improving lipids. I will be writing more about this when and if the company agrees to do the studies.
What I am seeing now is complete exhaustion of old activists like myself. Many activists are moving on to non HIV jobs or to work for pharmaceutical companies. Funding for HIV education has been removed almost completly. People are moving on with their lives and disease specific activist areas and being abandoned. If patients like you would get involved with proper training, then this trend could be reversed.
I am sorry that this reply seems so gloomy. It is sad that this article I wrote a long time ago is still pretty much valid without much of an update:
HIV Lipodystrophy: Where Are We After Ten Years?
Here is the survey you mentioned:
Body Shape Changes Dramatically Impact the Self-Esteem of HIV-Positive People
And here is a summarized list of things we can do now to at least try our best to gain some control on our body changes:
Program for Wellness Restoration
I hope I have a better update in the next few months!